Virginia, 2023

Flood in Virginia, June 23, 2023

June 23, 2023 · NWS LWX · 1 event in 1 county or zone

Plenty of moisture and instability led to the development of showers and thunderstorms. Storms trained over one another for a period, causing localized areas of heavy rainfall (about 2-4).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Plenty of moisture and instability led to the development of showers and thunderstorms. Storms trained over one another for a period, causing localized areas of heavy rainfall (about 2-4). The localized heavy rainfall led to an instance of flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 23, 1:53 PM EST, 3 hours 22 minutes earlier.

Area forecast discussion, Jun 23, 1:53 PM EST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
253 PM EDT Fri Jun 23 2023

.SYNOPSIS...
Low pressure and it's associated cold will continue to lift north
and east through tonight. Another disturbance will quickly move
across the area Saturday with brief high pressure building nearby
Sunday. An additional cold front will approach from the west Monday
into Tuesday. Decreasing shower and thunderstorm chances are
expected by the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A cutoff upper-level low will slowly drift from the Ohio Valley
toward the eastern Great Lakes through tonight.

Latest analysis shows the warm front near Interstate 95. The
boundary should slowly progress westward to west of Interstate
95 across northern VA and northern MD this afternoon while a
weak occluded boundary with associated with the cutoff upper-
level low moves into the Potomac Highlands and Shenandoah Valley
(from the west an southwest).

Still focusing in on two favored areas for convection into this
evening. The first is near/east of Interstate 95. Latest radar
is already showing some heavier showers and thunderstorms mainly
east of Interstate 95 overlaid with the highest CAPE.
Additional development is expected upstream in the warm sector,
and latest satellite/mesoanalysis shows shortwave energy and
breaks in clouds that may enhance the development of convection
upstream as well. This activity will move northeast throughout
the rest of the afternoon into this evening. However, there is
some relatively drier air working its way in at the mid-levels.
This may gradually suppress and push convection farther east
toward the Bay during this time. Thermodynamic profiles
indicate that heavy rain is a concern. PWATS around 2" along
with WCL's close to 4 KM and low MBE velocities suggesting
training convection (cloud layer wind parallel to low-level
jet). However, it does appear that the heaviest rain may be just
east of Interstate 95 where FFG is noticeably higher. Therefore,
any flood threat should be localized. Confidence is not high
enough for a watch. Stronger storms may produce gusty winds. A
severe storm cannot be completely ruled out east of I-95, but
confidence is low due to saturation in the soundings and a weak
wind field aloft.

The next focus for convection will be around the Appalachians to
near Interstate 81 late this afternoon, perhaps propagating
toward the Blue Ridge Mountains and northern/central VA this
evening along and ahead of the occluded boundary. Storm motion
will be slow, so an isolated flood threat persists. However,
moisture is not quite as deep across this area so confidence is
not high enough for a watch. A few stronger storms may produce
gusty winds and a severe storm cannot be ruled out, but
confidence for severe storms is low since the wind field aloft
will be weak.

Convection will wane later tonight with the loss of daytime
heating. However, with plenty of low-level moisture around, this
will result in more low clouds along with areas of fog/drizzle.
Some fog may be locally dense, especially west of the Blue
Ridge Mountains where the layer will be more shallow (perhaps
its more of a stratus deck farther east).

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
The cutoff low will get absorbed into the subtropical jet
Saturday, but the longwave upper-level trough axis will continue
to remain overhead. A surface trough will remain overhead as
well. Low clouds/fog/drizzle should burn off in the morning, and
some sunshine will result in a warmer afternoon with max temps
in the 80s for most areas (60s and 70s in the mountains).

Scattered to numerous showers along with possible thunderstorms
are likely to develop later Saturday morning, lasting into
Saturday evening. For most areas, much of the time will be dry
so it will not be a washout, but there is the likelihood for a
shower or two along with a possible thunderstorm during this
time.

The upper-level trough axis will slide off to the east Saturday
night into Sunday. Convection will dissipate Saturday evening,
but a couple showers and thunderstorms are possible Sunday
afternoon and evening due to warmer and humid conditions causing
some instability. However, coverage should be isolated to
scattered since there will be some ridging aloft between the
departing trough and the next closed upper-level low approaching
from the west.

Convection upstream from the closed upper-level over the Ohio
Valley will approach Sunday night. The convection should be
weakening, but a few showers or a t-storm may make it into
western areas.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Strong to severe thunderstorms are possible Monday into Tuesday
as a potent cold front pushes through.

Overall not much change in the extended period as confidence
continues to increase for severe weather Monday and perhaps in
areas along/east of I-95 Tuesday. 12z deterministic and
ensemble guidance continues to show continuity in the timing and
strength of the deepening/digging trough over the Great Lakes
region and it's associated cold front set to cross the region
late Monday night into Tuesday. Both the deterministic and
ensemble guidance continue to show a bit of a negative tilt to
the trough as it sinks south into central Appalachians region.
This will shift the best height falls and forcing along and
ahead of the cold front as it pushes across the east of the Blue
Ridge Monday afternoon. Instability will be ample ahead of the
boundary with ensemble mean CAPE around 1500-3000 j/kg per the
latest 12z guidance. Bulk effective 0-6km shear values will also
be on the order of 25-35 kts with mid-level lapse rates around
7-8 c/km during the peak heating period. This will further
updraft growth along with organized and fairly linear activity
compared to singular storms or complexes ahead of the boundary
as it passes through.

Early indications per the recent 12z and past 00z guidance suggests
late Sunday night Ohio Valley pre-frontal convection will reach
areas west of the Blue Ridge Monday morning, then
redevelop/intensify along/east of the Blue Ridge Monday afternoon
and evening. With that said, have consolidated the highest PoPs
during the Monday afternoon and evening period with a focus on the
heaviest convection east of the Blue Ridge into the urban corridor
where the front could stall Monday night into Tuesday.

Speaking of the cold front, it may hang up along and east of I-95
into Tuesday. If this comes to fruition the threat for severe
weather will be possible in these locations during the diurnal
period as enough instability and shear will be leftover until
the front passes. Slight drier conditions are expected Wednesday
through Thursday with lingering diurnal chances for showers and
thunderstorms.

Temperatures will be at or slightly above normal Monday with highs
around 90 degrees. Near normal to slightly below normal
temperatures continue Tuesday into late next week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
IFR cigs are hanging on around KMRB, KIAD, and KCHO. Elsewhere,
cigs have improved to MVFR levels. Cigs should gradually improve
this afternoon to MVFR levels for most areas, but it is not out
of the question that IFR hangs on, especially around KMRB.

A few thunderstorms are likely around the eastern terminals this
afternoon into early this evening, although the most widespread
activity may be just to the east where instability is higher.
Additional showers and thunderstorms will approach KMRB, KIAD,
and KCHO late this afternoon through this evening.

Low clouds will return tonight along with areas of fog/drizzle.
IFR conditions are likely to re-develop and subIFR conditions
are possible, especially overnight.

Low clouds/fog should burn off Saturday morning. A few showers
and perhaps a thunderstorm are likely, but much of the time may
be dry. Another shower/t-storm is possible Sunday
afternoon/evening, but coverage should be isolated to scattered
and much of the time will be dry.

Sub-VFR conditions are possible at times Monday afternoon as a
strong cold front crosses the region. The potential for strong to
severe storms will accompany the front at all terminals Monday
afternoon into early evening. Winds will generally be S/SW
shifting to W/SW Mon-Tue with some gusts of 20 kts or so
possible (higher in/near any TSRA). The potential for additional
strong storms is possible at the corridor terminals Tuesday
afternoon as the front is slow to pass.

After Tuesday, expect a transition to diurnally driven scattered
afternoon and evening showers and thunderstorms with intermittent
restrictions.

&&

.MARINE...
A Small Craft Advisory is in effect for the Bay and lower Tidal
Potomac River into this evening, and for the open waters along
the Bay into late tonight. Showers and thunderstorms are
expected this afternoon into this evening. Some storms may
produce gusty winds that warrant SMW's. A waterspout cannot be
ruled out.

Southerly winds are expected for the most part late tonight
through Sunday. Winds should remain below SCA criteria most of
the time, but it may be close over the open waters due to
channeling. More channeling is possible Sunday night and winds
may reach SCA criteria.

A few showers and thunderstorms are possible Saturday and
Sunday, mainly during the afternoon and evening hours.

SCAs may be needed Monday into Tuesday as southerly flow increases
ahead of an approaching front. The front will bring strong to
severe thunderstorms to the waters Monday afternoon and
evening. SMWS may be needed during this time. Thunderstorm
potential may linger through Tuesday, especially during the
afternoon hours.

&&

.TIDES/COASTAL FLOODING...
A southerly flow will continue to cause elevated water levels
through tonight. A Coastal Flood Advisory is in effect for St
Marys and Anne Arundel Counties for the high tide cycle this
evening. Water levels may be close to minor flood thresholds
around high tide at the DC Waterfront as well.

The flow will become light and even turn a little west of south
Saturday. Elevated water levels will continue, but there is a
better chance for action stage vs. minor flooding. The same
situation is expected Sunday as well.

&&

.EQUIPMENT...
KLWX will be down for approximately ten days for an important
upgrade. Technicians will refurbish and replace the pedestal,
one of the most critical components of the radar, which is
necessary for antenna rotation and positioning to capture data
in all directions. The components are extremely heavy and will
require the radome to be removed by crane and replaced when the
work is completed. Estimated return to service is June 30th,
barring any unexpected issues.

During the downtime, adjacent radars will be available,
including: Wakefield, VA (KAKQ), Roanoke, VA (KFCX), Dover, DE
(KDOX), Charleston, WV (KRLX), Pittsburgh, PA (KPBZ), State
College, PA (KCCX), and Fort Dix, NJ (KDIX)...also FAA Terminal
Doppler radars for Dulles (TIAD), Reagan National (TDCA),
Thurgood Marshall BWI (TBWI), and Joint Base Andrews (TADW). For
direct access to any of these surrounding radar sites, visit
the following Web page: https:/radar.weather.gov/

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Coastal Flood Advisory from 7 PM this evening to midnight EDT
     tonight for MDZ014.
     Coastal Flood Advisory until 9 PM EDT this evening for MDZ017.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
     ANZ530>532-537>542.
     Small Craft Advisory until 2 AM EDT Saturday for ANZ533-534-
     543.

&&

SYNOPSIS...EST
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...EST
AVIATION...BJL/EST
MARINE...BJL/EST
TIDES/COASTAL FLOODING...BJL
EQUIPMENT...LWX
Hazardous weather outlook, Jun 23, 3:40 PM EST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
440 PM EDT Fri Jun 23 2023

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-242045-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
440 PM EDT Fri Jun 23 2023

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

Isolated instances of flooding are possible through early
evening, especially in the Interstate 95 corridor urban areas.

A severe thunderstorm with locally damaging wind gusts is
possible through early this evening, mainly east of Interstate
95. Scattered thunderstorms may produce gusty winds on the waters
through this evening. A waterspout is also possible on the
Chesapeake Bay.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered severe thunderstorms are possible Monday afternoon and
evening. Damaging wind gusts and large hail are the primary
threats. Isolated severe storms are possible Tuesday afternoon and
evening as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Monday afternoon and evening.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-242045-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
440 PM EDT Fri Jun 23 2023

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

Isolated instances of flooding are possible late this afternoon
and evening, especially west of the Blue Ridge Mountains. A severe
thunderstorm with damaging wind gusts is also possible during this
time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered severe thunderstorms are possible Monday afternoon and
evening. Damaging wind gusts and large hail are the primary
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Monday afternoon and evening.

MDZ001-501-502-VAZ503-504-WVZ501>506-242045-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
440 PM EDT Fri Jun 23 2023

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

Isolated instances of flooding are possible this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered severe thunderstorms are possible Monday afternoon and
evening. Damaging wind gusts and large hail are the primary
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Monday afternoon and evening.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Fairfax

When
June 23, 5:15 PM EST to 6:15 PM EST
Where
Fairfax County, 1.74 mi S of Kenmore to 1.74 mi SSE of Kenmore
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.925, -77.264

Old Courthouse Road at Beasley Road was flooded and a car was disabled in floodwater.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1095825.